Alert archive / New Jersey / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 79, NWS New York, NY

July 26, 20095 counties in New Jersey; 5 counties in New York

NWS New York, NY issued this severe thunderstorm warning at Jul 26, 2009, 8:54 PM EDT for 5 counties in New Jersey; 5 counties in New York. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2009, 8:54 PM EDT (00:54 UTC)
Expired
Jul 26, 2009, 9:33 PM EDT
In force
39 min
Issued by
NWS New York, NY
Area
Storm-based polygon

Counties Bergen County, NJ, Essex County, NJ, Hudson County, NJ, Passaic County, NJ, Union County, NJ, Bronx County, NY, Kings County, NY, New York County, NY, Queens County, NY, Richmond County, NY

The radar

The Philadelphia radar (KDIX), 91 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 9:00 PM EDTMARINE TSTM WIND 482 Wsw Bayonne, XX42 KT GUST

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 26, 3:51 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 0.9 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2009-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 807 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2009-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
807 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
738 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.4
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KOKX 270054
SVROKX
NJC003-013-017-031-039-NYC005-047-061-081-085-270145-
/O.NEW.KOKX.SV.W.0079.090727T0054Z-090727T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
854 PM EDT SUN JUL 26 2009

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  QUEENS COUNTY IN SOUTHEAST NEW YORK...
  PASSAIC COUNTY IN NORTHEAST NEW JERSEY...
  RICHMOND (STATEN ISLAND) COUNTY IN SOUTHEAST NEW YORK...
  KINGS (BROOKLYN) COUNTY IN SOUTHEAST NEW YORK...
  NEW YORK (MANHATTAN) COUNTY IN SOUTHEAST NEW YORK...
  BRONX COUNTY IN SOUTHEAST NEW YORK...
  UNION COUNTY IN NORTHEAST NEW JERSEY...
  ESSEX COUNTY IN NORTHEAST NEW JERSEY...
  BERGEN COUNTY IN NORTHEAST NEW JERSEY...
  HUDSON COUNTY IN NORTHEAST NEW JERSEY...

* UNTIL 945 PM EDT...

* AT 853 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM SUMMIT TO CONEY ISLAND...AND
  MOVING NORTHEAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  SHEEPSHEAD BAY...MILLBURN...BAYONNE AND ROCKAWAY BEACH BY 900 PM...
  PARK SLOPE...BROOKLYN HEIGHTS...ORANGE AND NEWARK BY 905 PM...
  CALDWELL AND EAST VILLAGE BY 910 PM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM SUNDAY
EVENING FOR SOUTHERN CONNECTICUT AND NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.

&&

LAT...LON 4074 7437 4090 7434 4090 7428 4099 7431
      4112 7421 4099 7390 4093 7391 4088 7377
      4078 7375 4056 7390 4056 7391 4058 7389
      4058 7401 4070 7401 4053 7416 4055 7424
      4059 7421 4061 7444 4065 7441 4067 7446
TIME...MOT...LOC 0054Z 220DEG 33KT 4071 7438 4056 7395

$$

SMITH
1 follow-up statement
000 
WWUS51 KOKX 270133
SVSOKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
933 PM EDT SUN JUL 26 2009

NJC003-013-017-031-039-NYC005-047-061-081-085-270143-
/O.CAN.KOKX.SV.W.0079.000000T0000Z-090727T0145Z/
HUDSON NJ-BERGEN NJ-ESSEX NJ-UNION NJ-BRONX NY-
NEW YORK (MANHATTAN) NY-KINGS (BROOKLYN) NY-
RICHMOND (STATEN ISLAND) NY-PASSAIC NJ-QUEENS NY-
933 PM EDT SUN JUL 26 2009

...THE SEVERE THUNDERSTORM WARNING FOR QUEENS...PASSAIC...RICHMOND
(STATEN ISLAND)...KINGS (BROOKLYN)...NEW YORK (MANHATTAN)...BRONX...
UNION...ESSEX...BERGEN AND HUDSON COUNTIES IS CANCELLED...

THE LINE OF SEVERE THUNDERSTORMS WHICH PROMPTED THE WARNING HAS 
WEAKENED BELOW SEVERE LIMITS. THE WARNING HAS THEREFORE BEEN 
CANCELLED. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM SUNDAY
EVENING FOR SOUTHERN CONNECTICUT AND NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.

LAT...LON 4074 7437 4090 7434 4090 7428 4099 7431
      4112 7421 4099 7390 4093 7391 4088 7377
      4078 7375 4056 7390 4056 7391 4058 7389
      4058 7401 4070 7401 4053 7416 4055 7424
      4059 7421 4061 7444 4065 7441 4067 7446
TIME...MOT...LOC 0133Z 220DEG 33KT 4098 7408 4083 7365

$$

JMC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 8:44 PM EDT, 10 minutes earlier.

Area forecast discussion, Jul 26, 8:44 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE NEW YORK NY
844 PM EDT SUN JUL 26 2009

.SYNOPSIS...
A TROUGH OF LOW PRESSURE...AHEAD OF A COLD FRONT THROUGH EASTERN
OHIO...WILL BE THE FOCUS OF SHOWERS AND THUNDERSTORMS THIS EVENING INTO
TONIGHT. THE COLD FRONT WILL SLOWLY ADVANCE EAST THIS EVENING...REACHING
EASTERN NEW JERSEY BY LATE TONIGHT...THEN DISSIPATE MONDAY. A
SERIES OF TROUGHS WILL DEVELOP IN THE LEE OF THE APPALACHIANS
THROUGH THE WEEK...KEEPING THE THREAT OF SHOWERS AND THUNDERSTORMS
IN THE AREA.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 11PM. 40-50 KT
LOW LEVEL JET...RRQ OF UPPER JET...WILL COMBINE WITH HIGHLY
UNSTABLE AIRMASS OVERNIGHT TO PRODUCE WIDESPREAD CONVECTION THE
NEXT 6-12H. UNIDIRECTIONAL SHEAR WILL BE THE LIMITING FACTOR FOR
TORNADOES. DAMAGING WINDS AND LARGE HAIL THE MAIN THREAT.

FLAVOR OF THE CONVECTION WILL BE LINES OR CLUSTERS THAT DO NOT
NECESSARILY START OUT WITH MUCH ROTATION...BUT RATHER TAKE ON
THOSE CHARACTERISTICS AS THEY MOVE INTO A MORE HIGHLY SHEARED
ENVIRONMENT. FLASH FLOOD WATCH ALSO CONTINUES DUE TO HIGH
DEWPOINTS IN VIGOROUS THUNDERSTORM GROWTH.

ALSO...DUE TO LONG PERIOD OCEAN SWELLS AND GUSTY SOUTHERLY
WINDS...A HIGH RISK OF RIP CURRENTS IS FORECAST FOR THE REST OF TODAY
FOR ALL ATLANTIC OCEAN BEACHES. PLEASE SEE THE LATEST NYCCFWOKX
FOR DETAILS.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY/...
THE COLD FRONT THAT MOVES THROUGH LATER TONIGHT DISSIPATES IN THE
LOW LEVELS...BUT THE RESIDUAL MID LEVEL BOUNDARY REMAINS IN PLACE
THROUGH AT LEAST TUESDAY.

A PERSISTENT UPPER TROUGH REMAINS ENTRENCHED OVER EASTERN CANADA.
MUGGY AIRMASS IS NOT REALLY SCOURED OUT BY THE FRONT...SO WITH THE
UPPER LOW AND HIGH DEWPOINTS IN PLACE..UNSETTLED WEATHER IS
EXPECTED FOR AT LEAST THE NEXT FEW DAYS.

WILL STICK WITH A MAINLY DIURNAL TREND TO POP...KEEP THUNDERSTORMS
IN THE FORECAST AND TRY TO TWEAK TO INDIVIDUAL SHORTWAVES AS MUCH
AS POSSIBLE.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
THE EXTENDED FORECAST CONTINUES TO SHOW A SUMMER-LIKE PATTERN WITH
NO MAJOR RAIN MAKERS AND TEMPERATURES NEAR CLIMATOLOGY. ISOLATED TO
SCATTERED AFTERNOON CONVECTION WILL BE POSSIBLE EACH DAY...HOWEVER
THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS ARRIVES LATE THURSDAY
WITH AN APPROACHING COLD FRONT. MODEL GUIDANCE CONTINUES TO SHOW NYC
APPROACHING UPPER 80S TO NEAR 90 DEGREES FOR MIDWEEK. IT REMAINS TO
BE SEEN IF WE WILL MAKE IT TO THE END OF JULY WITHOUT REACHING 90
DEGREES IN CENTRAL PARK FOR THE ONLY THE SECOND TIME SINCE RECORDS
BEGAN (THE LAST TIME CENTRAL PARK HAD NO 90 DEGREE DAYS IN JUNE AND
JULY WAS 1996).

&&

.AVIATION /01Z MONDAY THROUGH FRIDAY/...
POTENTIAL FOR ACTIVE FIRST 6 TO 12 HR OF TERMINALS WITH HIGHLY
UNSTABLE AIRMASS IN PLACE WITH APPROACHING SFC TROF AND STRONG
JET DYNAMICS. GENERALLY THROUGH 09Z...CONVECTION WILL WORK SW TO NE
AT 25 KT ACROSS THE AREA...PRODUCING MVFR CEILINGS/IFR VSBYS
(+TSRA). THE INITIAL AXIS OF THE CONVECTION WILL BE ACROSS THE NYC
TERMINALS...THEN GRADUALLY SHIFT EAST...IMPACTING KISP AND KGON
AFTER 05Z.

CU WILL BE BASED AROUND 5 KFT OVERNIGHT...WITH A IFR CEILINGS
ACROSS KISP AND KGON WITH HIGH DEW POINT AIR WORKING ACROSS THE
COOLER NEAR SHORE WATERS. IFR CEILINGS ALSO LIKELY TO FORM OUTSIDE
THE NYC TERMINALS ONCE THE RAIN EXITS THE REGION. KJFK MAY SEE
BRIEF PERIODS OF IFR CEILINGS AS SOME STRATUS WORKS OFF THE NEAR
SHORE WATERS...BUT PRIMARILY EAST.

VFR CEILINGS BY 15Z AT ALL TERMINALS...EXCEPT KGON. LOW-LEVEL WIND
TRAJECTORY SUCH THAT IFR/LOW END MVFR CEILINGS MAY PERSIST AT
KGON ALL DAY. SW WINDS 10 TO 15 KT WITH SOME GUSTS TO 20 KT. AFT
CB DEVELOPMENT WITH BASES AROUND 4 KFT. WEAK SFC BOUNDARY ACROSS
THE AREA MAY TRIGGER SCT CONVECTION AFTER 18Z.

OUTLOOK FOR 00Z TUE THROUGH THU...
VFR. ISOLD TO SCT AFTERNOON/EVENING CONVECTION WITH MVFR
CONDITIONS.

&&

.MARINE...
A SOUTHERLY FLOW WILL CONTINUE ACROSS THE AREA FOR THE NEXT SEVERAL
DAYS. SEAS HAVE REMAINED BELOW SCA...BUT LLJ EXPECTED TO STRENGTHEN
OVER THE WATERS TONIGHT WHICH SHOULD HELP BUILD SEAS TO MARGINAL
SCA...CONTINUING INTO MONDAY. WILL CONTINUE SCA FOR OCEAN WATERS AND
LET SUBSEQUENT SHIFTS EXAMINE WAVE TRENDS.

ONCE OCEAN SEAS REACH MARGINAL SCA THEY COULD WAVER AROUND THERE
THROUGH THE FORECAST PERIOD WITH PERSISTENT SOUTHERLY FLOW AND
PERIODIC STRENGTHENING OF THE LLJ.

LATE AFTERNOON/EVENING AMBROSE JET DEVELOPMENT COULD HAVE MARGINAL
SCA WINDS ON THE WESTERN WATERS EACH DAY.

&&

.HYDROLOGY...
SHOWERS AND THUNDERSTORMS COULD PRODUCE AREAL AVERAGE RAINFALL OF
THREE QUARTERS TO AROUND ONE INCH THIS EVENING. LOCALLY HIGHER
AMOUNTS OF TWO OR MORE INCHES ARE POSSIBLE WITH THE STRONGER STORMS
AND STORMS MOVING ACROSS THE SAME AREAS. FLASH FLOOD GUIDANCE
OUTSIDE NYC GENERALLY 2 TO 2 1/2 INCHES IN 3 AND 6 HOURS. FLASH
FLOODING...AND URBAN FLOODING...IS A POSSIBILITY TONIGHT. A FLASH
FLOOD WATCH REMAINS IN EFFECT FOR THE ENTIRE FORECAST AREA.

ADDITIONAL RAINFALL WILL BE POSSIBLE EACH AFTERNOON AND EVENING...MONDAY
THROUGH FRIDAY.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...FLASH FLOOD WATCH UNTIL 6 AM EDT MONDAY FOR CTZ005>012.
NY...FLASH FLOOD WATCH UNTIL 6 AM EDT MONDAY FOR NYZ067>081.
NJ...FLASH FLOOD WATCH UNTIL 6 AM EDT MONDAY FOR NJZ002>006-011.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT MONDAY FOR ANZ350-353-355.

&&

SYNOPSIS...BS
NEAR TERM...BS
SHORT TERM...BS
LONG TERM...BC/MAS
AVIATION...DW
MARINE...BC/MAS
HYDROLOGY...BS
Hazardous weather outlook, Jul 26, 4:26 PM EDT, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
426 PM EDT SUN JUL 26 2009

CTZ005>012-NJZ002>006-011-NYZ067>081-272030-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
426 PM EDT SUN JUL 26 2009

...SEVERE THUNDERSTORM WATCH 626 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.
   FLASH FLOOD WATCH.

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED THE AREA
IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. THE PRIMARY THREAT WILL BE DAMAGING WIND GUSTS...ALTHOUGH
LARGE HAIL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND EVENING FOR THE NEXT
FEW DAYS...WHICH MAY PRODUCE HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-272030-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
426 PM EDT SUN JUL 26 2009

...SEVERE THUNDERSTORM WATCH 626 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Local storm report, Jul 26, 7:21 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
721 PM EDT SUN JUL 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     FUNNEL CLOUD     1 S FLUSHING            40.76N 73.84W
07/26/2009                   QUEENS             NY   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED A FUNNEL CLOUD/POSSIBLE SMALL
            ROPE.

&&

SMITH
Special weather statement, Jul 26, 7:27 PM EDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
727 PM EDT SUN JUL 26 2009

NYZ072-073-075>077-270030-
BRONX-KINGS (BROOKLYN)-NASSAU-NEW YORK (MANHATTAN)-QUEENS-
727 PM EDT SUN JUL 26 2009

...STRONG THUNDERSTORMS WILL IMPACT BRONX...KINGS (BROOKLYN)...
NASSAU...NEW YORK (MANHATTAN) AND QUEENS COUNTIES...

AT 726 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM VERRAZANO-NARROWS
BRIDGE TO CANARSIE TO LONG BEACH...OR ALONG A LINE EXTENDING FROM
VERRAZANO-NARROWS BRIDGE TO FLATBUSH TO LONG BEACH...AND MOVING
NORTHEAST AT 20 MPH.

SMALL HAIL...AND GUSTY WINDS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS. IN ADDITION...VERY HEAVY RAIN...IS OCCURRING WITH THESE
STORMS. THIS COULD CAUSE PONDING OF WATER ON ROADWAYS... AND MINOR
FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

SMITH
Local storm report, Jul 26, 7:36 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
736 PM EDT SUN JUL 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     LIGHTNING        NEWARK                  40.72N 74.17W
07/26/2009                   ESSEX              NJ   EMERGENCY MNGR

            *** 1 INJ *** LIGHTNING STRUCK OUTSIDE HOUSE...HIT 2-3
            PEOPLE. ONE IN CARDIAC ARREST. MT VERNON PLACE IN NEWARK

&&

SMITH
Local storm report, Jul 26, 8:06 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NEW YORK NY
806 PM EDT SUN JUL 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     LIGHTNING        NEWARK                  40.72N 74.17W
07/26/2009                   ESSEX              NJ   EMERGENCY MNGR

            *** 4 INJ *** LIGHTNING STRUCK OUTSIDE HOUSE...HIT 4
            PEOPLE. ONE IN CRITICAL CONDITION. MT VERNON PLACE IN
            NEWARK

&&

SMITH
Special weather statement, Jul 26, 8:25 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
825 PM EDT SUN JUL 26 2009

CTZ009-NJZ003-004-NYZ069>071-073-270130-
BERGEN-BRONX-EASTERN PASSAIC-NORTHERN WESTCHESTER-ROCKLAND-SOUTHERN
FAIRFIELD-SOUTHERN WESTCHESTER-
825 PM EDT SUN JUL 26 2009

...STRONG THUNDERSTORMS WILL IMPACT BERGEN...BRONX...EASTERN
PASSAIC...FAIRFIELD...ROCKLAND AND WESTCHESTER COUNTIES...

AT 823 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM DOBBS FERRY TO
PATERSON...AND MOVING NORTHEAST AT 30 MPH.

WIND GUSTS TO 50 MPH...SMALL HAIL AND VERY HEAVY RAIN ARE POSSIBLE
WITH THESE STORMS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

SMITH
Special weather statement, Jul 26, 8:40 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
840 PM EDT SUN JUL 26 2009

NJZ003>006-011-NYZ071>076-270145-
BERGEN-BRONX-EASTERN PASSAIC-ESSEX-HUDSON-KINGS (BROOKLYN)-NEW YORK
(MANHATTAN)-QUEENS-RICHMOND (STATEN IS.)-SOUTHERN WESTCHESTER-UNION-
840 PM EDT SUN JUL 26 2009

...STRONG THUNDERSTORMS WILL IMPACT BRONX...EASTERN ESSEX...EASTERN
PASSAIC...EASTERN UNION...HUDSON...KINGS (BROOKLYN)...NEW YORK
(MANHATTAN)...QUEENS...RICHMOND (STATEN ISLAND)...SOUTHERN BERGEN AND
SOUTHERN WESTCHESTER COUNTIES...

AT 840 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM EDISON TO KEYPORT...
OR ALONG A LINE EXTENDING FROM EDISON TO 6 MILES SOUTH OF HUGUENOT...
AND MOVING NORTHEAST AT 25 MPH.

SMALL HAIL...AND GUSTY WINDS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS. IN ADDITION...VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO
2 INCHES AN HOUR...IS OCCURRING WITH THESE STORMS. THIS COULD CAUSE
PONDING OF WATER ON ROADWAYS... AND MINOR FLOODING OF POOR DRAINAGE
AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

SMITH

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 8:41 PM EDTAreal Flood AdvisoryOKXBergen, Essex, Hudson, Passaic, Union3 hr
Jul 27, 3:41 PM EDTAreal Flood AdvisoryOKXHudson3 hr
Jul 26, 8:45 PM EDTAreal Flood AdvisoryOKXBronx, Kings, New York, Queens, Richmond3 hr
Jul 26, 8:56 PM EDTSpecial Marine WarningOKX34 min
Jul 26, 9:57 PM EDTSpecial Marine WarningOKX75 min
Jul 27, 1:43 PM EDTSevere Thunderstorm WarningOKXOrange32 min
Jul 27, 2:47 PM EDTAreal Flood AdvisoryOKXOrange88 min
Jul 27, 3:34 PM EDTSevere Thunderstorm WarningOKXOrange, Putnam41 min
Jul 27, 4:20 PM EDTAreal Flood AdvisoryOKXKings, Queens3 hr
Jul 27, 5:50 PM EDTSpecial Marine WarningOKX40 min
Jul 27, 5:51 PM EDTSevere Thunderstorm WarningOKXNassau, Queens39 min
Jul 27, 6:33 PM EDTAreal Flood AdvisoryOKXNassau57 min
Jul 27, 6:39 PM EDTAreal Flood AdvisoryOKXOrange51 min

Nearby

Severe Thunderstorm Warnings in New Jersey, 2009Severe Thunderstorm Warnings in New York, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.